Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 22, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 14, 2004, 6:51 PM EDT for City of Virginia Beach, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 14, 2004, 7:05 PM EDT
- In force
- 14 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 86 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 11:30 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 142251 TORAKQ VAC810-142305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 651 PM EDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA * UNTIL 705 PM EDT * AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NORTH VIRGINIA BEACH...OR ABOUT OVER VIRGINIA BEACH OCEANFRONT...MOVING NORTH AT 15 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3683 7615 3680 7593 3705 7587 3708 7612 $$ BROWN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:55 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 14, 3:55 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT SAT AUG 14 2004
.SYNOPSIS...HURRICANE CHARLEY WAS JUST NORTH OF WILMINGTON
NORTH CAROLINA LATE THIS AFTN...AND WILL ACCELERATE NNE
THIS EVENG ACRS SE VA AND INTO DE JUST AFTR MIDNGT.
.SHORT TERM (TONIGHT THROUGH MONDAY)...RAIN AND SOME
TROPICAL STRM FORCE WND (GUSTS) ESPLY ALNG PORTIONS OF
THE BAY/CST WILL OCCUR THRU THE EVENG HRS...AS THE
STORM MOVES QUICKLY NNE ACRS AREA. HEAVIEST RAINS WILL
REMAIN ALNG AND E OF I95...SO HAVE CANCELLED FLOOD WATCH
FOR OUR EXTRM WRN CNTIES. RAIN TAPERS OFF AND ENDS FM
S TO N LATER THIS EVENG/OVRNGT...AS STORM MOVES UP INTO
DE/NJ. STUBBORN FRNTL BNDRY WILL REMAIN JUST OFF THE
EXTRM SE VA/NE NC CST DURING SUN INTO SUN EVENG...WHICH
CUD HELP TO TRIGGER WDLY SCTD SHRA OR TSRA IN THOSE
AREAS. OTHRWISE...EXPECT PRTLY SNY AND WRM CONDITIONS
ON SUN WITH MAX TEMPS IN THE LWR TO MID 80S. HI PRES
WILL THEN BLD INTO/ACRS REGION FOR MON AND TUE. MAX
TEMPS AGAIN IN THE LWR TO MID 80S.
&&
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...GOING WITH
ONLY SLGT CHCS FOR PCPN WED THRU SAT...BASED MAINLY ON
WK DISTURBANCES IN WRLY FLO COMBINED WITH DAYTIME HEATING.
BUT...BETTER CHCS MAY NOT BE ARND UNTIL LATER FRI THRU
SAT...AS COLD FRNT APPROACHES/SAGS INTO AREA FM NW.
&&
.AVIATION...WIDESPREAD IFR THIS EVENG WITH CHARLEY...THEN
MVFR AND VFR LATER TNGT AND SUN MORNG.
&&
.MARINE...TROPICAL STRM WRNGS IN EFFECT THIS EVENG EVERYWHERE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 UNTIL 2 AM EDT.
...TROPICAL STORM WARNING CSTL WTRS.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 UNTIL 2 AM EDT.
...TROPICAL STORM WARNING CSTL WTRS AND CURRITUCK SND.
INLAND TROPICAL STORM WIND WARNING NCZ012>014.
VA...FLOOD WATCH FOR ZONES VAZ063-VAZ064-VAZ070>100 UNTIL 2 AM
EDT.
TROPICAL STORM WARNING CSTL WTRS AND CHES BAY.
INLAND TROPICAL STORM WIND WARNING VAZ092.
SHORT TERM/LONG TERM...32
AVIATION/MARINE...09Hazardous weather outlook, Aug 14, 6:07 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 607 AM EDT SAT AUG 14 2004 MDZ021>025-VAZ074>078-084>086-089>091-093>100-141005- ACCOMACK VA-CHESAPEAKE VA-DORCHESTER MD-ESSEX VA-GLOUCESTER VA- INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-LANCASTER VA- MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-RICHMOND VA- SOMERSET MD-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTMORELAND VA- WICOMICO MD-YORK VA- INCLUDING THE CITIES OF...CALLAO...CAMBRIDGE...CAPE CHARLES... CHAMPLAIN...CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH... CRISFIELD...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK... DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EXMORE...FAIR PORT... FRUITLAND...GLOUCESTER COURTHOUSE...GLOUCESTER POINT... GREAT BRIDGE...HAMPTON...HOLLAND...HURLOCK...KEMPSVILLE... KILMARNOCK...LANGLEY AFB...MATHEWS...MONTROSS...NEW POINT COMFORT... NEWPORT NEWS...NORGE...OCEAN CITY...OCEAN VIEW... PATRICK HENRY FIELD...POCOMOKE CITY...POQUOSON...PRINCESS ANNE... QUEENS LAKE...ROBLEY...SALISBURY...SEAFORD...SMITHFIELD...SURRY... TAPPAHANNOCK...TOANO...URBANNA...VIRGINIA BEACH OCEANFRONT... WARSAW...WILLIAMSBURG AND WINDSOR 607 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS. TROPICAL STORM WARNING IN EFFECT AS CHARLEY WEAKENS AS IT MOVES NORTH ALONG THE COAST. SEE WBCHLSAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NCZ012>014-VAZ092-141005- GATES NC-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA- INCLUDING THE CITIES OF...AHOSKIE...BOYKINS...COURTLAND...FRANKLIN... GARYSBURG...GATESVILLE...MURFREESBORO...RICH SQUARE AND SUNBURY 607 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS. INLAND TROPICAL STORM WIND WARNING IN EFFECT AS CHARLEY WEAKENS AS IT MOVES NORTH ALONG THE COAST. SEE WBCNPWAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NCZ015>017-030>032-141005- BERTIE NC-CAMDEN NC-CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC- WESTERN CURRITUCK NC- INCLUDING THE CITIES OF...AULANDER...CAMDEN...CURRITUCK...EDENTON... ELIZABETH CITY...GRANDY...HERTFORD...RYLAND...SOUTH MILLS... WEEKSVILLE...WINDSOR AND WINFALL 607 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS. HURRICANE WARNING IN EFFECT AS CHARLEY MOVES NORTH ALONG THE COAST. SEE WBCHLSAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... VAZ048-049-060>073-079>083-087-088-141005- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-GREENSVILLE VA- HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA- LUNENBURG VA-MECKLENBURG VA-NEW KENT VA-NOTTOWAY VA-POWHATAN VA- PRINCE EDWARD VA-PRINCE GEORGE VA-SUSSEX VA- INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE... BON AIR...BOWLING GREEN...BRODNAX...CARTERSVILLE...CHARLES CITY... CHASE CITY...CHESTER...COLONIAL HEIGHTS...CREWE...CUMBERLAND... DAHLIA...DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...EMPORIA... FARMVILLE...FORK UNION...FORT LEE...GOOCHLAND...HADENSVILLE... HAMPDEN SYDNEY...HIGHLAND SPRINGS...HOPEWELL...KENBRIDGE... KING AND QUEEN COURTHOUSE...KING WILLIAM...LAWRENCEVILLE...LOUISA... MANNBORO...MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MOSELEY... NEW KENT...PALMYRA...PETERSBURG...POWHATAN...PURDY...ROXBURY... SAINT STEPHENS CHURCH...SOUTH HILL...TALLEYSVILLE...TUCKAHOE... VICTORIA...WAKEFIELD...WAVERLY AND WEST POINT 607 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... 44
In the hours before
Special weather statement, Aug 14, 4:07 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 407 PM EDT SAT AUG 14 2004 NCZ015>017-142045- CAMDEN NC-PASQUOTANK NC-WESTERN CURRITUCK NC- 411 PM EDT SAT AUG 14 2004 ...STRONG THUNDERSTORM MOVING TOWARD CAMDEN AND PASQUOTANK COUNTIES... AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES SOUTH OF WEEKSVILLE...MOVING NORTH AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LISTERS CORNER AT 430 PM EDT AND...SYMONDS CREEK AT 435 PM EDT...ELIZABETH CITY...AND...WHITEHALL SHORES AT 440 PM EDT...CAMDEN AT 445 PM EDT. WIND GUSTS TO 50 MPH...BRIEF TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. IN ADDITION...THIS STORM HAS SHOWN ROTATION OVER THE LAST HOUR AS IT MOVED THROUGH HYDE AND TYRRELL COUNTIES...AND AN ISOLATED TORNADO WILL BE POSSIBLE WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES AND POSSIBLE WARNINGS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM. SAMMLER
Special weather statement, Aug 14, 4:32 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 432 PM EDT SAT AUG 14 2004 NCZ012>017-031-032-102-VAZ092-096-142100- CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-WESTERN CURRITUCK NC- 432 PM EDT SAT AUG 14 2004 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10 MILES WEST OF BOYKINS TO 14 MILES SOUTHEAST OF WEEKSVILLE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WEEKSVILLE AROUND 440 PM EDT SUNBURY AROUND 445 PM EDT GRANDY AROUND 450 PM EDT SOUTH MILLS AROUND 455 PM EDT HOLLAND AROUND 500 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE... CAMDEN...COURTLAND...ELIZABETH CITY...FRANKLIN...GATESVILLE... HERTFORD...MURFREESBORO...RYLAND AND WINFALL. RAINFALL RATES OF OVER THREE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. SIEBERS
Special weather statement, Aug 14, 5:14 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 514 PM EDT SAT AUG 14 2004 NCZ016-017-102-VAZ093-095>098-142145- CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 514 PM EDT SAT AUG 14 2004 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHEAST NORTH CAROLINA AND INTO SOUTHERN VIRGINIA... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM HOLLAND TO 10 MILES EAST OF CAMDEN...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 530 PM EDT DEEP CREEK AROUND 545 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND... CURRITUCK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...GREAT BRIDGE...KEMPSVILLE...OCEAN VIEW...SOUTH MILLS AND VIRGINIA BEACH OCEANFRONT. RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. SIEBERS
Local storm report, Aug 14, 6:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM TORNADO MOYOCK 36.49N 76.14W
08/14/2004 F0 CURRITUCK NC EMERGENCY MNGR
TREES DOWN
0555 PM TORNADO NORTHWEST 36.56N 76.20W
08/14/2004 F0 CITY OF CHESAPEAKE VA PUBLIC
NUMEROUS REPORTS AT BALLAHACK RD AND HWY 168.
&&
ALSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:53 PM EDT | Severe Thunderstorm Warning | AKQ | King William | 37 min |
| Aug 14, 5:54 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Virginia Beach | 36 min |
| Aug 14, 7:05 PM EDT | Tornado Warning | AKQ | City of Chesapeake | 15 min |
| Aug 14, 7:18 PM EDT | Tornado Warning | AKQ | City of Chesapeake | 17 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.